MAUDE Adverse Event Report: SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.046
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: there was reportedly no patient involvement.Event date: unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Manufacturing location: (b)(4).Manufacturing date: december 23, 2008.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a trocar will not go through the 120 degree hole in an insertion handle; the trocar is hard to put in and then gets stuck when removed from the handle.Hammer marks are visible on both instruments, and the lip is bent in the hole of the insertion handle.This was noticed in sterile processing during routine inspection.No procedure or patient involvement.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: a product development investigation was performed on the subject devices.The returned instruments were examined and the complaint condition was able to be replicated.The protection sleeve would no longer advance in the returned insertion handle at the line of demarcation proximally from the distal tip that indicates a slight increase in outer diameter.The anterior side of the antegrade hole of the returned insertion handle measured to be under-specification per drawing.This non-conforming measurement is due to the deformation of the anterior wall of the insertion handle as described by the reporter.The trocar was also functionally tested with other ex-nail insertion instruments (insertion handle 03.010.486, lot 8807677; aiming arm 03.010.482, lot t989939) and the insertion into the respective holes proved to be difficult.When tested with the functioning insertion handle, the protection sleeve would no longer advance from the distal tip where multiple witness marks were apparent.When tested with the aiming arm, the protection sleeve experienced similar resistance and could not be advanced without manually rotating the sleeve so that the witness marks were facing the opposing dynamic or static wall.Although the definitive root cause could not be determined, it is likely that the damage to insertion instruments is due to excessive force by the user during standard use as well as attempts to disengage a protection sleeve from the insertion handle with a hammer.A visual inspection, functional test, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The 03.010.063 protection sleeve and 03.010.046 insertion handle are routinely used during the insertion of various femoral and tibial nails in the expert nailing systems.Relevant drawings for the returned instruments were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instruments¿ lot numbers and no mrrs, ncrs or complaint-related issues were identified with the lot numbers which may have contributed to the complaint condition.The items are lot/batch controlled and the service history is unconfirmed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERCUTANEOUS INSERTION HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6222010
Report Number3003875359-2017-10004
Device Sequence Number376231
Product Code LXH
UDI-Device Identifier10886982067180
UDI-Public(01)10886982067180(10)3024239
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.046
Device Lot Number3024239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/08/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/04/2017
Supplement Report FDA Received Date01/23/2017
02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1